We are still trying to figure out his dosage, but so far he seems to be doing well on it-we are doing 10mg for now. By the end of the day though or even sometimes during the middle of the day, he gets very emotional-is this normal with Ritalin? Some days he'll cry or get upset over nothing and other days he is fine-he's only been on it a week-so maybe its just his body getting use to it??
Ritalin is a short acting drug and only lasts about 3-4 hours. When the drug is wearing down, it may make him irritable and he may get emotional easily. It may help to put him on a longer acting methylphenidate like Concerta. It is the same drug, it is just time released so he only has to take it once a day in the morning and it should last the school day. He should get used to the effects wearing off in time and he wont get quite so irritable.
My son went through the same thing. He was a whiney little crab when he was coming down off the medication. It does get better in time but it was always there somewhat. He always seemed to be more emotional and would cry easily and his older brother was unmerciful to him about it. With ADHD, there is a certain amount of trial and error to find what works best. Some children seem to be more emotionally sensitive to the effects of the drug too. My son would get the same way if I gave him antihistamines. He would get tired enough to just be whiney but not tired enough to go to sleep. I think when the stimulant effects wear off, it makes them feel the same way, kind of tired and emotionally spent. You know how you always seem to be more emotional when you are tired. My son did the best on Concerta but it is different for each individual kid. I liked the fact that Concerta is a 12 hour medication so he had medicine in him long enough to get through school and do his homework when he got home without needing to re-dose.
Psychotstimulants tend to bring out psychotic behaviors such as- anxiety, depression, agitation, anger, etc. If your child's emotions continue to worsen I would speak to his/her MD about an alternative stimulant such as vyvanse or adderall. When I was on Concerta (the long acting Ritalin) I started to get very bad anxiety, once I switched the stimulant everything went well. If all else fails, it may be appropriate to add a mood stabilizer to your child's regimen per MD approval.
Ritalin can cause a lot of side effects because it is an amphetamine like drug. It speeds up your thinking process and also your heart rate which can cause palpitations and other heart defects. When the drug wears off it can cause headaches and insomnia. It can also cause sudden death in some children and it is a risk which all parents must consider before they medicate their child.
He is only 9 and in my experience kids do simply grow out of certain behaviour without drug intervention. A very healthy diet with no fizzy drinks and e additives can help. Also lots of regular exercise. I think ADHD stimulants are very health damaging in the long term to a growing child.
My child turned 11 one week ago and we started Ritalin yesterday, 10 mg in the morning and again at 13:30 10 mg.
I am very concerned that the dosage is maybe to much?
- Ritalin Information for Consumers
- Ritalin Information for Healthcare Professionals (includes dosage details)
- Side Effects of Ritalin (detailed)
Search for questions
Still looking for answers? Try searching for what you seek or ask your own question.
Updated 27 Dec 2011 • 1 answer
Updated 30 Jan 2017 • 2 answers
Updated 18 Jan 2013 • 2 answers
I am a 50 year old father and husband. I have been taking 60mg ritalin for twenty years. A year ago?
Updated 12 Jan 2013 • 1 answer
Updated 21 Aug 2015 • 2 answers